Michigan, 2024

Damaging Winds in Michigan, May 7, 2024

May 7, 2024 · NWS DTX · 5 events in 2 counties and zones

Thunderstorms moving through the southern Thumb region produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through the southern Thumb region produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 7, 7:06 PM EST, 1 hour 17 minutes earlier. Its key messages:

  • A Tornado Watch is in effect for Lenawee, Monroe, and Washtenaw Counties until 11 PM this evening.
  • Scattered strong to severe thunderstorms have moved in this evening, mainly along/south of M-59.
  • Damaging winds, large hail, and isolated tornadoes are possible.
  • Warm and breezy conditions are expected Wednesday, followed by cooler conditions with a chance of rain Thursday.
Area forecast discussion, May 7, 7:06 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
806 PM EDT Tue May 7 2024

.KEY MESSAGES...

- A Tornado Watch is in effect for Lenawee, Monroe, and Washtenaw
  Counties until 11 PM this evening.

- Scattered strong to severe thunderstorms have moved in this
  evening, mainly along/south of M-59.

- Damaging winds, large hail, and isolated tornadoes are possible.

- Warm and breezy conditions are expected Wednesday, followed by
  cooler conditions with a chance of rain Thursday.

&&

.AVIATION...

Ceilings have struggled to lower this evening as storms arrive from
the southwest. These clusters of storms have shown signs of
weakening as the available instability transitions from surface
based to elevated. This presents increased risk for large hail, in
addition to standard aviation convective hazards. Areas from PTK
south are at greatest risk for lightning strikes given the vicinity
of the surface warm front while storms near FNT/MBS ride the
elevated frontal boundary. Most of the storms should depart or
dissipate by 11 PM this evening. Clouds try to scour out after
midnight offering potential for a bit of MVFR fog as the humid
airmass cools. Sunny and breezy conditions in store Wednesday
afternoon with afternoon gusts in excess of 25 knots.

For DTW/D21 Convection...

Multicell thunderstorms are approaching the terminals this evening
with potential for some strong to severe storms capable of 40+ mph
gusts and large hail. A tornado cannot completely be ruled out, yet.

DTW THRESHOLD PROBABILITIES...

* High for thunderstorms until 03Z this evening.

* Low for ceiling at or below 5000 feet this evening.

&&

.PREV DISCUSSION...
Issued at 346 PM EDT Tue May 7 2024

DISCUSSION...

Previous forecast reasoning offered by Area Forecast Discussions
issued earlier today remains valid. Initial arc of elevated shower
activity forced by lead system relative isentropic ascent and 850-
600mb thetae advection is now lifting northward through Southeast
Michigan. After this initial evaporative cooling response, will be
monitoring for the surface temperature and dewpoint recovery to
gauge for the potential of surface based, severe thunderstorms
between 6-11 pm local time. As forecasted, dewpoints have been slow
to rise and will have to overcome a due easterly trajectory off of
Lake Erie. A strong convergence bullseye on the nose of a deep
kinematic field and upper level diffluence is forecasted to
lift/pivot directly into portions of south central and southeast
Michigan this evening. Quality of large scale forcing is expected to
result in numerous to widespread showers and thunderstorms after. 22Z
The main threat this evening will be a potential for a tornado
(mainly for areas south of I 94) conditional to surface instability.
The secondary threat with thunderstorm activity (all areas) this
evening will be large hail. Modest midlevel lapse rates of 6-6.5C/km
should limit hail diameter potential, but any non-hydrostatic force
provided by mesocyclones could cause for hail diameters to exceed 1
inch. Again, the time period for potential severe weather is between
6-11 pm.

The zonal gradient orientation in the wake of the upper level trough
release will then set the stage for a relatively breezy day on
Wednesday. West winds of 20 to 30 mph. Little to no northward
advection will yield a sneaky warm day Wednesday with a dry, well
mixed boundary layer. No humidity to speak of but sunny conditions
and temperatures reaching the middle 70s to low 80s.

A very complex upper level height configuration is then expected to
develop for the Thursday and Friday time frame. An atypical
elongated trough axis is expected to reside in a largely west to
east fashion from the Central Plains to the Central Great Lakes. Not
a whole lot of confidence to be garnered from the setup as various
shortwaves digging southward from central Canada will have the
opportunity to disrupt the troughing. As it stands, Southeast
Michigan looks to be in a fairly close proximity to deeper
deformation forcing. Coupled jet forcing is also expected to eject
trough providing for an ageostrophic response and increased
frontogenesis. PoPs for Thursday are in the numerous to likely
category for much of the area and is warranted.

Various, lobes of modest planetary/potential vorticity are
forecasted to dig through Southeast Michigan for this upcoming
weekend. Given the trajectory, the predictability to the timing of
the shortwaves may prove difficult, but current trends suggest
Saturday is the most likely of time periods for precipitation.
Temperatures will be strongly dependent on cloud cover, with
current forecast suggesting temperatures of approximately 5 degrees
below normal.

MARINE...

Warm front tied to Midwestern low pressure continues to lift into
the central Great Lakes this afternoon supporting widespread showers
as well as scattered thunderstorms into this evening. A few strong
to severe storms are possible for areas south of Port Huron with all
hazards on the table. System's cold/occluded front crosses the
region overnight setting up modest (~15-20kt) westerly flow for
Wednesday. Secondary low development over the Ohio Valley Wednesday
night results in a turn to northeasterly flow locally. Marginally
cooler airmass is drawn south, combined with the still tightened
gradient, is expected to allow for peak gusts 20-25kts over the
central portion of Lake Huron with near 30kts possible over Saginaw
Bay (lesser gusts over the remainder of the region). Additional
showers are also likely daytime Thursday before the low vacates.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....KGK
DISCUSSION...CB
MARINE.......KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 7, 2:53 AM EST, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
353 AM EDT Tue May 7 2024

LEZ444-MIZ068-075-076-082-083-080800-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Livingston-Washtenaw-Wayne-Lenawee-Monroe-
353 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southeast Michigan
and Lake Erie

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this evening, some of which may
be severe. The area is outlooked for a slight risk of severe storms.
The strongest storm will be capable of producing wind gusts to 60
MPH and hail to one inch in diameter. Isolated tornadoes are also
possible. Storm motion will be to the northeast at 40 MPH. The risk
for severe weather will be between 6 PM and 10 PM this evening. An
approaching warm front will bring instability into the area late
today. This combined with strong winds aloft will support the risk
for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...Please notify your emergency managers immediately.
Spotter activation may be needed this evening.

LCZ460-MIZ053-060>063-069-070-080800-
Lake St Clair-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Oakland-
Macomb-
353 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southeast
Michigan and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this evening in advance of a
warm front. The area is under a marginal risk for severe weather for
isolated strong to severe storms. The strongest storms will be
capable of producing wind gusts to 50 MPH and hail to one inch in
diameter. There is a low risk of an isolated tornado. The severe
weather risk is between 7 PM and 11 PM this evening. Thunderstorm
motion will be to the northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

There is a slight chance that spotter activation may be needed this
evening.

MIZ047>049-054-055-080800-
Midland-Bay-Huron-Tuscola-Sanilac-
353 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this evening in advance of a
warm front. Severe weather is not expected. The strongest storms will
be capable of producing wind gusts to 40 MPH and hail to one half
inch in diameter. Storm motion will be to the northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LHZ361>363-421-422-441>443-462>464-080800-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
353 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late this evening and into the
overnight. Severe weather is not expected. Some of the thunderstorms
will be capable of producing pea sized hail and frequent lightning.
Storm motion will be to the northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northeast winds may support small craft advisory conditions on
Saginaw Bay on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, May 7, 6:11 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
711 PM EDT Tue May 7 2024

MIZ082-080015-
Lenawee MI-
711 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT LENAWEE COUNTY THROUGH 815 PM
EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hudson around 715 PM EDT.
  Clayton around 720 PM EDT.
  Adrian around 735 PM EDT.
  Tecumseh around 745 PM EDT.
  Britton around 755 PM EDT.

Other locations impacted by this storm include Manitou Beach-Devils
Lake, Macon, Ridgeway, Palmyra, Tipton, Sand Creek, Rome Center,
Medina, Springville, and Cambridge Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM EDT for southeastern
Michigan.

&&

LAT...LON 4179 8436 4207 8436 4207 8407 4208 8397
      4208 8377 4186 8377
TIME...MOT...LOC 2310Z 248DEG 32KT 4186 8442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, May 7, 6:21 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
721 PM EDT Tue May 7 2024

MIZ068-080015-
Livingston MI-
721 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT LIVINGSTON COUNTY THROUGH 815 PM
EDT...

At 720 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stockbridge, or 13 miles northeast of Jackson, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gregory around 730 PM EDT.
  Howell around 745 PM EDT.
  Brighton around 750 PM EDT.
  Hartland around 800 PM EDT.

Other locations impacted by this storm include Parkers Corners,
Lakeland, Plainfield, Island Lake State Recreation Area, Chilson,
Unadilla, Pinckney State Recreation Area, and Hell.

This includes the following highways...
 I-96 between mile markers 130 and 151.
 US-23 between mile markers 53 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM EDT for southeastern
Michigan.

&&

LAT...LON 4274 8369 4243 8367 4242 8414 4262 8414
TIME...MOT...LOC 2320Z 243DEG 40KT 4241 8428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, May 7, 7:15 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
815 PM EDT Tue May 7 2024

MIZ069-080115-
Oakland MI-
815 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OAKLAND COUNTY THROUGH
915 PM EDT...

At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Lyon, or near Milford, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Novi and Milford around 820 PM EDT.
  West Bloomfield around 830 PM EDT.
  Pontiac around 835 PM EDT.
  Troy around 840 PM EDT.
  Rochester around 845 PM EDT.

Other locations impacted by this storm include Rochester Hills,
Franklin, Madison Heights, Keego Harbor, Waterford, Orchard Lake,
Clawson, Berkley, Commerce, and New Hudson.

This includes the following highways...
 I-75 between mile markers 63 and 88.
 I-96 between mile markers 154 and 165.
 I-696 between mile markers 1 and 12.
 M-10 between mile markers 17 and 18.
 M-59 between mile markers 38 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4244 8366 4265 8368 4280 8310 4250 8308
TIME...MOT...LOC 0014Z 248DEG 39KT 4251 8366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MV

The radar

The Detroit radar (KDTX), 52 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
May 7, 8:23 PM EST
Where
Macomb County, 2.76 mi S of Mt Clemens
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.540, -82.870

A tree was blown down onto a house.

Thunderstorm Wind, Macomb

When
May 7, 8:28 PM EST
Where
Macomb County, 1.68 mi ESE of (Mtc)mt Clemens/Self
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.590, -82.800

A boat storage structure was half destroyed at a Marina. Several boats suffered significant damage from portions of the marina pier falling onto it. A power pole or two was also snapped.

Thunderstorm Wind, Macomb

When
May 7, 8:28 PM EST
Where
Macomb County, 1.47 mi SSE of Mt Clemens
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.560, -82.860

Thunderstorm Wind, St. Clair

When
May 7, 8:38 PM EST
Where
St. Clair County, 1.02 mi W of Pearl Beach
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.630, -82.600

Wind damaged a garage door and exterior wall of a home.

Thunderstorm Wind, St. Clair

When
May 7, 8:43 PM EST
Where
St. Clair County, 0.86 mi WSW of Pearl Beach to 0.5 mi SSW of Pearl Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.626, -82.596

A stretch of sporadic wind damage occurred along Pointe Tremble Rd between Maynard Drive and Pointe Tremble Lane. Reports include siding blown off a marine services building, a garage door blown in, siding blown off of a couple homes, a large tree limb down on powerlines, and a pontoon boat parked on land was flipped over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182919, 1182921, 1182925, 1182923, 1182924.